Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 1, NWS Detroit, MI

June 27, 2023Huron County, Michigan

NWS Detroit, MI issued this beach hazards statement at Jun 27, 2023, 4:17 AM EDT for Huron County, Michigan. It took effect at Jun 27, 2023, 12:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 2023, 4:17 AM EDT (08:17 UTC)
In effect from
Jun 27, 2023, 12:00 PM EDT
Expired
Jun 27, 2023, 9:39 PM EDT
In force
10 hr
Issued by
NWS Detroit, MI

County Huron County, MI

The radar

The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2023-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2023-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WHUS43 KDTX 270817
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
417 AM EDT Tue Jun 27 2023

MIZ049-272030-
/O.NEW.KDTX.BH.S.0001.230627T1600Z-230628T0400Z/
Huron-
417 AM EDT Tue Jun 27 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON TODAY THROUGH THIS
EVENING...

* WHAT... High waves, strong currents, and dangerous swimming
  conditions expected.

* WHERE...Huron County.

* WHEN...From noon today through this evening.

* IMPACTS... Strong currents can pull swimmers into deep water and
  prevent return to shore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous conditions.

&&

$$
2 follow-up statements
027 
WHUS43 KDTX 271956
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
356 PM EDT Tue Jun 27 2023

MIZ049-280400-
/O.CON.KDTX.BH.S.0001.000000T0000Z-230628T0400Z/
Huron-
356 PM EDT Tue Jun 27 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected.

* WHERE...Huron County.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Strong currents can pull swimmers into deep water and
  prevent return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water and stay away from dangerous areas like
piers and breakwalls.

&&

$$

KGK
642 
WHUS43 KDTX 280139
CFWDTX

Coastal Hazard Message
National Weather Service Detroit/Pontiac MI
939 PM EDT Tue Jun 27 2023

MIZ049-280245-
/O.CAN.KDTX.BH.S.0001.000000T0000Z-230628T0400Z/
Huron-
939 PM EDT Tue Jun 27 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Wind speeds steadily diminish this evening and early tonight 
allowing wave heights to gradually subside. Dangerous currents 
may still exist near piers, breakwalls, and river outlets. Always 
have a flotation device with you in the water.

$$

KGK

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 27, 3:57 AM EDT, 20 minutes earlier.

Area forecast discussion, Jun 27, 3:57 AM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
357 AM EDT Tue Jun 27 2023

.DISCUSSION...

The low pressure system that has been lumbering through the Great
Lakes the last couple days finally makes an exit into eastern Canada
and the New England states today. It is still close enough this
morning to sweep scattered showers across SE Mi in the deep moisture
field wrapping around the western fringe of the system. The
lingering showers, plentiful clouds, and boosted north wind hold
temperatures in the 60s until well into the afternoon. The remaining
cyclonic forcing then quickly gives way to opening of the low into
more of a progressive trough as upper level jet energy digs into the
base toward the mid Atlantic states. Aggressive building of the
ridge in the Plains and Midwest leads confluent mid level flow into
Lower Mi this afternoon and evening. This brings an end to showers
and promotes a few breaks in the clouds that offer a late chance for
high temperatures in the lower 70s inland from Lake Huron, still
about 10 degrees below normal for late June. Wildfire smoke/haze
from Canada, the subject of the Air Quality Alert, may also be more
noticeable in the absence of other weather elements and as
concentration increases from the north late in the day.

Clouds and smoke/haze linger tonight as mid level subsidence
strengthens considerably ahead of the ridge and further stabilizes
the boundary layer. Model RH fields and forecast soundings are
convincing across solutions which show a strengthening subsidence
inversion acting to trap fairly deep cloud moisture in the boundary
layer until closer to sunrise. After that, inbound surface high
pressure brings low level dry air reinforcement to help scour the
clouds eastward by sunrise. Some late radiational cooling then helps
low temperatures drop generally into the mid 50s.

Wednesday starts out with plentiful sunshine as the mid level ridge
and high pressure build overhead. This is followed quickly by
increasing high clouds in the afternoon as convective debris moves
in from the Plains and Midwest. Model trends this cycle are
initializing a stronger northern stream wave in central Canada which
is supported by WV satellite imagery this morning. Phasing with a
short wave from the western US trough is already working to steepen
the mid level height gradient promoting lee side surface pressure
falls and accelerated moisture transport through the high Plains.
This process continues evolving tonight helping to flatten the Great
Lakes ridge just enough to allow debris clouds in by Wednesday
afternoon but still too far north and east for storms to survive.
This likely changes by Thursday as the 00Z models have trended
deeper on northern stream trough solutions leading to a well
organized surface pressure pattern in the upper Midwest. Increasing
zonal flow to the south also promotes a southward extending surface
trough to further boost the low level jet and nocturnal moisture
transport. The resulting convective clusters then have a much better
chance of reaching Lower Mi Wednesday night/Thursday and the Great
Lakes could even be a genesis region for the next nocturnal cycle
Thursday night into Friday. Extended time ranges of the global
models then continue to show larger scale trough development and
active weather continuing into next weekend.

&&

.MARINE...

A slow moving low pressure system has drifted east overnight and is
now centered over the eastern Great Lakes. A cold front dropping
southeast out of Ontario this afternoon will provide a boost to
force the low eastward away from the region. There will still be a
chance for scattered showers through the day as the western
periphery of the low remains over the region but chances decrease
through the day. Cold air intrusion with northerly flow behind the
front will bring a period of stronger winds gusting to around 25
knots which will excite waves over southern Lake Huron up to 4 to 6
feet. A Small Craft Advisory has been issued for the Lake Huron
nearshore and outer Saginaw Bay for this afternoon through most of
tonight. High pressure then builds into the region from the west
which will persist through the mid week period bringing improved
conditions.

&&

.PREV DISCUSSION...
Issued at 1155 PM EDT Mon Jun 26 2023

AVIATION...

Generally MVFR to occasional IFR stratus will hold as moisture
continues to wrap through the area around exiting low pressure.
Isolated to scattered showers will be possible at times overnight
into Tuesday morning/early afternoon (especially KPTK north).
Subsidence in the wake of this low will lead to rising cigs into
Tuesday afternoon with clearing late afternoon through the evening.
Northwesterly winds will gust to near 20 knots at times in best
mixing Tuesday afternoon.

 DTW THRESHOLD PROBABILITIES...

* High for ceilings aob 5kft through roughly 22z Tuesday, low
  thereafter.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...None.

Lake Huron...Small Craft Advisory from noon today to 4 AM EDT Wednesday for
     LHZ421-441.

     Small Craft Advisory from 4 PM this afternoon to 4 AM EDT Wednesday
     for LHZ442-443.

Lake St Clair...None.

Michigan waters of Lake Erie...None.

&&

DISCUSSION...BT
MARINE.......DRK
AVIATION.....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.